Includes Expert Content
Question for Dr. V
avatar
lupycakes posted:
Hi Dr. V,

I have a question concerning the use of plaquenil. I have always been on 400mg a day without any complications for around 10 or more years. I see a ophthalmologist every 6 months for a check-up.

At the last 2 eye exams, my ophthalmologist has insisted I'm on too high a dose for too long of time and that I am greatly risking my eyesight - even though he has seen nothing at this time that would indicate a problem. He warned that by the time he would be able to see a problem, it would be too late to reverse and that even if I stopped plaquenil at the first sign of trouble, it would continue to harm my eyes for several months. Any damage would be permanent.

I told this concern to my rheumy who disagreed, but lowered my dose to 300mg because I was concerned. She also increased my methotrexate. As soon as I lowered the dose my malar rash has become a problem - it's horrible, actually - people are always staring at me. Make-up doesn't even begin to cover this mess.

So, I go out and buy the latest edition of "The Lupus Book" by Dr. Wallace who states his pet peeve is ophthalmologists scaring lupus patients about the dangers of plaq. He says it's very rare and if caught early it's reversible.

Now I'm torn....which to believe??? I would love to go back to my higher dose but I also know that the book - while the latest edition - is a couple years old and info. changes.

What do you tell your patients about the use of plaq?

Thank you for any thoughts you can throw my way,

Lisa

Take the Poll

How many milligrams of hydroxychloriquine (Plaquenil) do you take per day?
  • 200 mg.
  • 300mg
  • 400mg
vote
View Poll Results
Reply
 
avatar
lupylisa44 responded:
I would go with what Dr. Wallace says! I have always been told that if you get the bi-annual eye exams and visual field tests you should be okay. IF they detect any issues then they will stop the plaquenil and the damage can be reversed.

Lupylisa
With love, with patience and with faith, we'll make our way.
 
avatar
dlrobards responded:
Thank you Lisa for bringing up this topic. I have been on plaq 400mg for approx. 25 years now. I have tried going off and have tried reducing to 300mg. I went off because I was feeling well and felt I didn't need it (sound familiar?). I love the notion of being drug free. The second time, although I was developing alopecia, I felt pretty good when my ophthalmologists scared me with the fact of toxicity and same story you received, so I went off. Then my alopecia progressed and my rhuemi, dermo and another doctor, whom also had Lupus, confronted me and convienced me to go back on plaq. What a decision~lost of seeing color with my eyes or losing my hair!


I would really appreciate any feedback on this topic
 
avatar
R Swamy Venuturupalli, MD, FACR responded:
[br>Thank you for asking this question. It is a very common scenario, and a lot of my patients are caught in the same situation that you are. The ophthalmologist's concerns stem from recent guidelines issued by the American Association of ophthalmology, which states that after 5 to 7 years of use, most people are at a higher risk for plaquenil induced retinal toxicity. However, the discontinuation of this drug is an individual decision that should be made between the patient, and all of her treating doctors. In this context, though the guidelines are very strict and are stricter than they have been in the past, they rely on newer diagnostic tests which are over sensitive in my experience. In some cases plaquenil induced retinal toxicity may not be reversible, and your optho is justified in expressing his concerns. However, plaquenil toxicity is extremely rare, and most ophthalmologists do not end up seeing a single case throughout their careers. If this is the most effective drug for your condition, you should definitely talk to your rheumatologist and ophthalmologist, and state your preferences. They should probably monitor you very carefully using the latest technologies to diagnose early retinal toxicity. However, bear in mind that they may pick up early changes that might not be meaningful in that they may never cause toxicity. The usual dose is 5 mg/kg of body weight with an increase to 7mg/mg for about 3 months to combat flare ups in your condition.


Hope this helps. Wishing you the best.
 
avatar
lupycakes replied to R Swamy Venuturupalli, MD, FACR's response:
Thank you for your insight! I will definitely talk with my rheumy at my next appointment about my options....why are lupus choices always the equivalent of "which do I want to swallow gasoline or turpentine" ??? Sigh.

Thanks again!

Lisa